Peptic ulcers occur when acid in the digestive tract eats away at the inner surface of the esophagus, stomach or small intestine. The acid can create a painful open sore that may bleed.

Your digestive tract is coated with a mucous layer that normally protects against acid. But if the amount of acid is increased or the amount of mucus is decreased, you could develop an ulcer. Common causes include:

  • A bacterium. Helicobacter pylori bacteria commonly live in the mucous layer that covers and protects tissues that line the stomach and small intestine. Often, H. pylori causes no problems, but it can cause inflammation of the stomach's inner layer, producing an ulcer.

    It's not clear how H. pylori spreads. It may be transmitted from person to person by close contact, such as kissing. People may also contract H. pylori through food and water.

  • Regular use of certain pain relievers. Certain over-the-counter and prescription pain medications can irritate or inflame the lining of your stomach and small intestine. These medications include aspirin, ibuprofen (Advil, Motrin IB, others), naproxen (Aleve, Anaprox, others), ketoprofen and others.

    Peptic ulcers are more common in older adults who take these pain medications frequently or in people who take these medications for osteoarthritis.

  • Other medications. Other prescription medications that can also lead to ulcers include medications used to treat osteoporosis called bisphosphonates (Actonel, Fosamax, others) and potassium supplements.
Jul. 26, 2013